LONDON, Sept 14 — As the UK prepares to ban injectable products for patients under 18 years old — notably due to high demand driven by reality TV shows — a new study reveals that Botox can cause multiple complications in many patients.
The findings have prompted doctors to call for stricter regulations and the systematic reporting of complications and adverse effects.
Practiced for several years, botulinum toxin injections — or Botox injection — are booming among an ever younger public. So much so that the United Kingdom has just decided to ban them, as well as other cosmetic fillers, in teenagers under 18 years old.
This initiative follows high demand for the injections in recent months, notably due to reality TV shows such as “Love Island.” In fact, more than 41,000 procedures were performed on minors last year alone.
Already under strain, the reputation of Botox could be further damaged after the publication of a new study, reported by The Observer.
Conducted by four doctors from the Royal Free and St Thomas’ Hospitals in London, it reveals that Botox causes adverse effects in one in six patients, i.e., a complication rate of approximately 16 per cent.
Intended to temporarily remove various types of wrinkles, Botox is said to cause headaches, bruising, nausea, facial paresis, muscle stiffness and dizziness.
According to the study authors, who are all university researchers, in some cases it could even cause cardiovascular symptoms ranging from high blood pressure to heart attacks.
However, rather than the substance itself, doctors’ concerns lie in “people without proper training injecting Botox into people’s faces,” according to The Observer, which reported the findings.
Reporting side effects
Another source of concern for the doctors behind the study is the underestimation of the side effects associated with Botox injections.
The study found that 188 complications were reported to the British Medicines and Healthcare products Regulatory Agency (MHRA) over the last 29 years — a figure that does not reflect reality, according to the authors of the report.
“I was surprised to find such a low number of incidents reported to the MHRA. It was surprising as it equates to less than 10 adverse events a year across the UK. I believe the MHRA database of complications is a significant underestimate of the total number of complications,” says the study’s lead author, Dr David Zargaran, as quoted in The Observer.
This observation leads researchers to call for better regulation of filling products, but also for the obligation for practitioners to report all observed complications or side effects. — ETX Studio